MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® FLIP-FLO¿ CATHETER VALVE

C.R. BARD, INC. (COVINGTON) -1018233 BARD® FLIP-FLO¿ CATHETER VALVE
Model Number BFF5
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Codes Head Injury (1879); Hemorrhage/Blood Loss/Bleeding (1888); Brain Injury (2219); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The device was not returned.
 
Event or Problem Description
It was reported that the flip-flo valve was being used with a coloplast indwelling catheter and the valve kept slipping from the catheter causing spills.One spill recently resulted in the patient slipping.The patient experienced a head injury requiring a blood transfusion and three hours of plastic surgery.Patient has been using this product since december of 2020 and would like to know if anything has changed.Per additional information received via email on (b)(6) 2021 from the complainant, they had previously used a night drainage bag which had effective groove lines around it that was not featured on the bard flip flo valve.This type of connection did not come undone even during sleep or when the patient twist and turned a lot.She thought these simple grooves on the connector was something bd should consider prototyping or trialing on the hard plastic connector part of the flip flo valve as this was where the problems have occurred.
 
Event or Problem Description
It was reported that the flip-flo valve was being used with a coloplast indwelling catheter and the valve kept slipping from the catheter causing spills.One spill recently resulted in the patient slipping.The patient experienced a head injury requiring a blood transfusion and three hours of plastic surgery.Patient has been using this product since (b)(6) of 2020 and would like to know if anything has changed.Per additional information received via email on 16sep2021 from the complainant, they had previously used a night drainage bag which had effective groove lines around it that was not featured on the bard flip flo valve.This type of connection did not come undone even during sleep or when the patient twist and turned a lot.She thought these simple grooves on the connector was something bd should consider prototyping or trialing on the hard plastic connector part of the flip flo valve as this was where the problems have occurred.
 
Additional Manufacturer Narrative
The reported event was inconclusive since the original sample was not returned.Visual evaluation of the returned sample noted one unopened (with original packaging), flip flo valve.Visual inspection of the sample noted no obvious visible observations.The flip flo valve was connected to a two-way silicone foley catheter and the connection was secure.The catheter was tugged, and there was no disconnection noted.The investigation is considered inconclusive since the original sample was not returned.A potential root cause for this failure could be inspection results (measurement, testing data).The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: ''indications: for use with an indwelling catheter.Contraindications: reduced bladder capacity.Cognitive impairment.No bladder sensation.Insufficient manual dexterity to operate the flip-flo¿ valve.Instructions wash hands.Attach flip-flo¿ valve to catheter ensuring that you do not touch either the catheter end or the valve connector.Wash hands thoroughly before and after operating flip-flo¿ valve.Empty bladder as frequently as advised by your doctor or nurse.To open the flip-flo¿ valve, push lever down.Allow urine to drain into toilet or an appropriate receptacle.To close the flip-flo¿ valve, pull lever up.A night drainage bag may be attached to the flexible connector to allow continuous urine drainage overnight.Warning ¿ leave flip-flo¿ valve in open position.'' h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the flip-flo valve was being used with a coloplast indwelling catheter and the valve kept slipping from the catheter causing spills.One spill recently resulted in the patient slipping.The patient experienced a head injury requiring a blood transfusion and three hours of plastic surgery.Patient has been using this product since december of 2020 and would like to know if anything has changed.Per additional information received via email on 16sep2021 from the complainant, they had previously used a night drainage bag which had effective groove lines around it that was not featured on the bard flip flo valve.This type of connection did not come undone even during sleep or when the patient twist and turned a lot.She thought these simple grooves on the connector was something bd should consider prototyping or trialing on the hard plastic connector part of the flip flo valve as this was where the problems have occurred.
 
Additional Manufacturer Narrative
The reported event was inconclusive.No sample was returned for evaluation.The used sample was not returned.Visual evaluation of the returned sample noted one unopened (with original packaging), flip flo valve.Visual inspection of the sample noted no obvious visible observations.The flip flo valve was connected to an in-house two-way silicone foley catheter and the connection was secured.The catheter was tugged, and there was no disconnection noted.A potential root cause for this failure mode could be ¿inspection results (measurement, testing data) not verified by iqa assignee¿.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: ''indications for use with an indwelling catheter.Contraindications reduced bladder capacity.Cognitive impairment.No bladder sensation.Insufficient manual dexterity to operate the flip-flo¿ valve.Instructions wash hands.Attach flip-flo¿ valve to catheter ensuring that you do not touch either the catheter end or the valve connector.Wash hands thoroughly before and after operating flip-flo¿ valve.Empty bladder as frequently as advised by your doctor or nurse.To open the flip-flo¿ valve, push lever down.Allow urine to drain into toilet or an appropriate receptacle.To close the flip-flo¿ valve, pull lever up.A night drainage bag may be attached to the flexible connector to allow continuous urine drainage overnight.Warning ¿ leave flip-flo¿ valve in open position.'' corrections: f, h.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the actual/suspected device was inspected.

Brand Name
BARD® FLIP-FLO¿ CATHETER VALVE
Common Device Name
CATHETER VALVE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
yonic anderson
8195 industrial blvd
covington 30014
7707846100
MDR Report Key12571746
Report Number1018233-2021-06181
Device Sequence Number11580614
Product Code KNX
UDI-Device Identifier00801741131776
UDI-Public(01)00801741131776
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2025
Device Model NumberBFF5
Device Catalogue NumberBFF5
Device Lot NumberNGEX1966
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/11/2021
Supplement Date Received by Manufacturer03/09/2022
05/03/2022
Initial Report FDA Received Date10/04/2021
Supplement Report FDA Received Date04/04/2022
05/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale